Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 76, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 31, 2004, 2:47 AM EDT for Anderson County, Morgan County, Union County, Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 2:47 AM EDT (06:47 UTC)
- Expired
- May 31, 2004, 3:30 AM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Anderson County, TN, Morgan County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 77 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:40 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2491 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 16.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 310647
SVRMRX
TNC001-129-173-310730-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 AM EDT MON MAY 31 2004
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANDERSON COUNTY IN EAST TENNESSEE
MORGAN COUNTY IN EAST TENNESSEE
UNION COUNTY IN EAST TENNESSEE
* UNTIL 330 AM EDT
* AT 244 AM EDT(144 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS FROM 4
MILES NORTHWEST OF CHUCK SWAN STATE FOREST TO 6 MILES WEST OF HIGH
POINT...OR FROM 8 MILES EAST OF LA FOLLETTE TO 14 MILES NORTHEAST OF
CROSSVILLE...MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CHUCK SWAN STATE FOREST AROUND 255 AM EDT
SHARPS CHAPEL AROUND 300 AM EDT
WARTBURG AROUND 310 AM EDT
ROSE HILL AROUND 315 AM EDT
PETROS AROUND 320 AM EDT
MAYNARDVILLE AROUND 325 AM EDT
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
AND DAMAGE CHIMNEYS AND TV ANTENNAS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.
LAT...LON 3630 8367 3618 8392 3597 8428 3607 8434
3601 8441 3607 8479 3618 8492 3624 8461
3619 8446 3623 8410 3635 8390
$$
DMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:40 AM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 31, 1:40 AM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 140 AM EDT MON MAY 31 2004 .DISCUSSION...UPDATING ZONES FOR TORNADO WATCH #349 FOR EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...TORNADO WATCH ALL ZONES UNTIL 11Z. TN...TORNADO WATCH ALL ZONES UNTIL 11Z. VA...TORNADO WATCH ALL ZONES UNTIL 10Z. && LCM
Hazardous weather outlook, May 30, 6:00 AM EDT, 20 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 600 AM EDT SUN MAY 30 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-311000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 600 AM EDT (500 AM CDT) SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A LARGE SEVERE WEATHER OUTBREAK IS EXPECTED TO DEVELOP THIS EVENING OVER THE LOWER MISSISSIPPI RIVER VALLEY...AND MOVE EAST OVERNIGHT ACROSS THE TENNESSEE RIVER VALLEY. ALTHOUGH THIS COMPLEX OF THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT MOVES EAST OVERNIGHT... THERE REMAINS THE POTENTIAL FOR A WIDESPREAD DAMAGING WIND EVENT WITH LOCALLY HEAVY RAINFALL ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA AFTER MIDNIGHT TONIGHT. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DURING THE MORNING HOURS ON MEMORIAL DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT TONIGHT THROUGH THE MORNING HOURS OF MEMORIAL DAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
In the hours before
Local storm report, May 30, 10:05 PM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1005 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG PENNINGTON GAP 36.76N 83.03W
05/30/2004 LEE VA LAW ENFORCEMENT
FEW TREES DOWNED IN EXTREME NORTHERN PART OF COUNTY.
&&
GMThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 1:30 AM EDT | Severe Thunderstorm Warning | MRX | Scott | 60 min |
| May 31, 1:55 AM EDT | Severe Thunderstorm Warning | MRX | Campbell | 65 min |
| May 31, 1:59 AM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 61 min |
| May 31, 2:12 AM EDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 63 min |
| May 31, 2:43 AM EDT | Severe Thunderstorm Warning | MRX | Hancock | 47 min |
| May 31, 2:46 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton | 59 min |
| May 31, 2:52 AM EDT | Tornado Warning | MRX | Marion | 28 min |
| May 31, 3:03 AM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger | 42 min |
| May 31, 3:07 AM EDT | Tornado Warning | MRX | Hamilton | 38 min |
| May 31, 3:13 AM EDT | Severe Thunderstorm Warning | MRX | Knox, Loudon, Meigs, Rhea, Roane | 62 min |
| May 31, 3:13 AM EDT | Tornado Warning | MRX | Sequatchie | 32 min |
| May 31, 3:19 AM EDT | Severe Thunderstorm Warning | MRX | Bradley | 56 min |
| May 31, 3:22 AM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 38 min |
| May 31, 3:31 AM EDT | Severe Thunderstorm Warning | MRX | Anderson | 29 min |
| May 31, 3:36 AM EDT | Severe Thunderstorm Warning | MRX | Hancock | 24 min |
| May 31, 3:37 AM EDT | Severe Thunderstorm Warning | MRX | McMinn | 53 min |
| May 31, 3:41 AM EDT | Severe Thunderstorm Warning | MRX | Polk | 64 min |
| May 31, 3:44 AM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson | 46 min |
| May 31, 3:44 AM EDT | Severe Thunderstorm Warning | MRX | Blount | 61 min |
| May 31, 3:46 AM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 29 min |
| May 31, 3:46 AM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 59 min |
| May 31, 3:51 AM EDT | Severe Thunderstorm Warning | MRX | Monroe | 54 min |
| May 31, 4:04 AM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 26 min |
| May 31, 4:08 AM EDT | Severe Thunderstorm Warning | MRX | Sevier | 67 min |
| May 31, 4:16 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Washington | 59 min |
| May 31, 4:55 AM EDT | Severe Thunderstorm Warning | MRX | Unicoi | 35 min |
| May 31, 5:07 AM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson | 38 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.